Winter Weather, Dixon
- When
- January 25, 10:00 AM CST to January 26, 3:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snowfall totaled 5.2 inches in Concord.
A band of mid-level frontogenesis set up near the Missouri River during the afternoon and evening of January 25, bringing a swath of moderate to briefly heavy snowfall. Dry air to the north resulted in a tight gradient to amounts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A band of mid-level frontogenesis set up near the Missouri River during the afternoon and evening of January 25, bringing a swath of moderate to briefly heavy snowfall. Dry air to the north resulted in a tight gradient to amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 25, 5:58 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
558 AM CST Mon Jan 25 2021
.SHORT TERM...(Today and Tonight)
Issued at 413 AM CST Mon Jan 25 2021
Stratus continues across the area this morning, with patchy fog
as well leading to reduced visibility at times. Expect fog to
dissipate as we continue through the morning hours, with stratus
lingering today and into tonight for most.
Main focus of this forecast package is the increase in the chance
for snow across the southern portion of our forecast area, and the
difficulties associated with this change. The bulk of the system and
the forcing are still expected to remain to the south of our area.
Models hint at some mid level frontogenesis working north across the
region this afternoon and night as the low to our south spins off to
the east; however, most (with the exception of the GFS and NAM) keep
this forcing fairly broad. So, not expecting much in the way of
banding, especially as this is a progressive system.
Now the uncertainty: Beginning yesterday afternoon/evening, models
showed a shift to the north with the system progged to move through
the Central Plains, bringing the tighter northern gradient of QPF,
and thus snowfall, further north into the southern section of our
forecast area (north of Hwy 20). That said, early morning runs of
the SREF and hi-res guidance shows a shift slightly back to the
south. This still gives an increase in snow amounts and chances from
the previous forecast; however, it is not as drastic of a change as
some guidance (current and previous) suggests may be possible. There
is an anticipated very tight gradient on the northern edge of the
system, with the dry layer between the DGZ and above the stratus.
Until this saturates, snow struggles to reach the ground. Model
disagreement in where this gradient sets up can be best described by
probabilistic ranges in snowfall totals for KSUX, as the
25th/75th ranges from 3 inches to 8 inches and the 10th/90th shows
a 9 inch range. Thus, any additional shifts will have a major
impact in totals, and snowfall totals could range widely within a
county (particularly between the northern and southern points).
Despite the uncertainty, lower than average confidence, and the
swings in model trends, still expecting some impactful snow for far
southern parts of the region. Ergo, have issued a Winter Weather
Advisory for areas along Hwy 20, with the addition of Cherokee and
Buena Vista counties in northwestern IA, for the afternoon hours
today through Tuesday morning. Trends will have to be monitored
through the day for any potential changes/updates to this headline.
Tight pressure gradient across the area keeps north/northeasterly
winds breezy today and tonight, with sustained winds 15-20 mph and
gusts around 30 mph. Temperatures stay below climatological norms
for late January (highs in the upper teens/lower 20s, lows single
digits to lower teens). Winds and temps combine for some cold wind
chills through the day today, mostly in the single digits either
side of zero.
.LONG TERM...(Tuesday through Sunday)
Issued at 413 AM CST Mon Jan 25 2021
With the focus on the short term, no changes to the long term
forecast from the blend. Expect any lingering snow to end across the
southern portion of the area early Tuesday and the low pressure
continues to track toward the Midwestern US. High pressure moves
across southern Canada Tuesday. Trends last night/this morning have
slightly shifted the snow chances Tuesday night/early Wednesday
further to the south, although some in the far south of our area
could see light snow. With high pressure to the north and northerly
flow, expect the below normal temps to continue through mid week.
Warming trend and dry conditions expected through the end of the
week as mid/upper ridge moves in with southerly flow. Expect temps
mostly in the 30s by week's end.
Models hint at a change in the pattern for next Saturday, with the
ridge moving east as a trough moves in from the west. Still quite a
bit of disagreement, but could see precipitation in some form,
although confidence is extremely low in timing/chances. With the
change in upper flow and CAA returning, expect a cool down for next
weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 555 AM CST Mon Jan 25 2021
Patchy fog this morning could lead to some isolated reductions in
visibility. Stratus continues to impact much of the area today
into early Tuesday. This brings low VFR to IFR conditions,
although LIFR ceilings are possible for short periods of time
through late Monday morning. Expect the lowest ceilings to be
along/south of I-90 as well as west of I-29. KHON should break
from the stratus this evening, although cloud cover remains.
Otherwise, winds will be breezy from the northeast (sustained
around 15 kts with gusts around 25 kts).
A winter system with accumulating snowfall is expected
along/south of Highway 20 in northwestern IA/northeastern NE,
impacting the KSUX terminal beginning mid morning Monday
continuing into Tuesday morning. Expect additional drops in
ceilings and visibility during falling snow. Snowfall totals
across this area are likely to vary widely due to a tight
gradient. However, 2-6 inches is expected, with 4-6 inches
forecast to fall at KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...Winter Weather Advisory from noon today to 6 AM CST Tuesday for
IAZ031-032.
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Tuesday for IAZ021-022.
NE...Winter Weather Advisory from noon today to 6 AM CST Tuesday for
NEZ013-014.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...SGHazardous Weather Outlook National Weather Service Sioux Falls SD 429 AM CST Mon Jan 25 2021 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>067-261030- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner- 429 AM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight North-northeast winds gusting to 30 mph and below normal temperatures will lead to wind chills in the single digits either side of zero. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Colder air settles into the region early this week, with sub-zero wind chills likely at times Tuesday through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-261030- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Bon Homme-Yankton-Union- 429 AM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Although heaviest snow remains south of the region, areas along the Highway 20 corridor can expect 2 to 6 inches of snow today and tonight. Highest amounts expected from Concord to Sioux City to Ida Grove and points south. However, a tight gradient in totals is expected and uncertainty in exact track remains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow tapers off Tuesday morning. Colder air settles into the region early this week, with sub- zero wind chills likely at times Tuesday through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
Snowfall totaled 5.2 inches in Concord.
Snowfall totaled 5.2 inches in Concord and 5.7 inches in Sergeant Bluff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939421, 939424.